Washington, 2023

Funnel Cloud in Washington, June 9, 2023

June 9, 2023 · NWS OTX · 1 event in 1 county or zone

A thunderstorm generated a funnel cloud near Quincy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm generated a funnel cloud near Quincy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 9, 10:18 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 10:18 AM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1118 AM PDT Fri Jun 9 2023

.SYNOPSIS...
A cloudy an cooler mostly cloudy and cooler with afternoon
temperatures in the 70s is expected. There will be another chance
of afternoon thunderstorms Friday and some will be capable of
producing locally heavy rain. The weekend will feature afternoon
temperatures in the upper 70s and 80s with a chance of afternoon
showers and thunderstorms over the Idaho Panhandle.

&&

.DISCUSSION...

Today and Saturday: A Low, currently over Southern WA, is
continuing to impact the Pacific Northwest. While the period will
start off in a lull, an incoming band of moisture will stretch
across the North Idaho and Washington. While it is not expected to
be as broad yesterdays system, ensembles are highlighting isolated
heavy rain pockets producing around 0.25"/hr rain rates. For this,
the Flash Flood Watch continues for these area through the morning.
For the afternoon, another round of thunderstorms is expected most
of the region. One area of concern is the Lower ID Panhandle. Models
continue to push a strong wave of moisture and instability into the
area particularly Shoshone County. While instability is not as great
as Thursday, flash flooding, lightning, and gusty winds are still
possible. The flash flood watch has been extended for Shoshone into
the afternoon. The rest of the Inland Northwest can expect a quieter
day. Isolated showers with an occasional lightning is expected.
Highs will drop 70s for today with cloudy skies. Lows will dip into
the 50s.

For Saturday, the low and moisture is pushed East as high pressure
ridge over the Pacific begins to press into the region. Isolated
shower and afternoon thunderstorms are possible but generally over
the mountains and expected to be shirt lived. Highs will creep a few
degrees higher into the the upper 70s and 80s. Lows continue to stay
in the 50s. /JDC

&&

.AVIATION...
18Z TAFs: There is a 40-60 percent chance of showers and
thunderstorms from 20z-02z for Lewiston, Pullman, Spokane and
Coeur d'Alene. Stratus will develop overnight Friday leading to
low to mid level cloud decks.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        76  56  76  55  83  58 /  60  40  10  10  20  10
Coeur d'Alene  76  57  77  55  81  58 /  80  60  20  20  30  20
Pullman        73  52  74  52  79  55 /  60  30  30  10  20  10
Lewiston       82  61  82  61  86  64 /  80  40  30  10  20  10
Colville       74  53  76  52  82  54 /  90  60  50  20  40  20
Sandpoint      72  57  76  55  80  58 / 100  60  50  30  50  30
Kellogg        74  58  73  58  77  60 /  90  70  50  30  50  30
Moses Lake     75  53  79  55  87  61 /  60  20  10   0   0  10
Wenatchee      70  59  78  59  86  65 /  70  30  10   0  10   0
Omak           76  59  80  58  87  62 /  90  70  40  10  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 11 AM PDT this morning for Coeur d'Alene Area-
     Idaho Palouse-Northern Panhandle.

     Flood Watch through this evening for Central Panhandle Mountains.

WA...Flood Watch until 11 AM PDT this morning for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
     Western Okanogan County.

&&

In the hours before

Local storm report, Jun 9, 9:46 AM PST, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1046 AM PDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Tstm Wnd Dmg     2 WNW Kettle Falls      48.62N 118.10W
06/08/2023                   Stevens            WA   Public

            Downed trees and wires near Pine Bluff Road.
            Time estimated from radar.

&&

CMS
Local storm report, Jun 9, 12:42 PM PST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
142 PM PDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Funnel Cloud     4 N Hayden              47.82N 116.79W
06/08/2023                   Kootenai           ID   Public

            Picture on social media from public shows
            funnel cloud north of Hayden, ID. Time
            estimated by radar.

0400 PM     Funnel Cloud     3 NNW Post Falls        47.75N 116.96W
06/08/2023                   Kootenai           ID   Public

&&
Local storm report, Jun 9, 12:44 PM PST, 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Spokane WA
144 PM PDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     1 NNE Wardner           47.53N 116.13W
06/08/2023                   Shoshone           ID   Public

            Corrects previous tstm wnd dmg report from 1
            NNE Wardner. Report from mPING: 1-inch tree
            limbs broken; Shingles blown off.

0319 PM     Tstm Wnd Dmg     4 NNE Rose Lake         47.59N 116.45W
06/08/2023                   Kootenai           ID   Utility Company

            Downed power lines near Service Creek Road.
            Time estimated from radar.

0322 PM     Hail             4 NNW Rose Lake         47.59N 116.49W
06/08/2023  E1.00 inch       Kootenai           ID   Public

0328 PM     Tstm Wnd Dmg     3 SW Bayview            47.95N 116.61W
06/08/2023                   Kootenai           ID   Public

            Downed tree through a newly constructed home
            near Farragut State Park. Damage to
            outbuildings reported as well. Severe dock
            damage reported on Scenic Bay (Lake Pend
            Oreille). Time estimated from radar.

0328 PM     Tstm Wnd Dmg     3 SW Bayview            47.95N 116.60W
06/08/2023                   Kootenai           ID   Public

            Social media report of downed trees and
            limbs in Farragut State Park. Power outages
            reported nearby. Time estimated from radar.

0336 PM     Tstm Wnd Dmg     7 S Fernan Lake Village 47.58N 116.74W
06/08/2023                   Kootenai           ID   Utility Company

            Downed power lines near Diamond Road. Time
            estimated from radar.

0336 PM     Tstm Wnd Dmg     4 WSW Rose Lake         47.51N 116.54W
06/08/2023                   Kootenai           ID   Public

            Several reports of power lines and tree
            limbs down near Lane and Medimont. Time
            estimated from radar.

0341 PM     Tstm Wnd Dmg     3 S Fernan Lake Village 47.63N 116.74W
06/08/2023                   Kootenai           ID   Fire Dept/Rescue

            Downed power lines on Eddyville Road.
            Widespread power outages in the area. Time
            estimated from radar.

0342 PM     Tstm Wnd Dmg     4 SSW Fernan Lake Villa 47.62N 116.77W
06/08/2023                   Kootenai           ID   Public

            Corrects previous tstm wnd dmg report from 4
            SSW Fernan Lake Village. Hwy 97 closed due
            to multiple trees down. Photo Report from
            social media.

0345 PM     Funnel Cloud     4 N Hayden              47.82N 116.79W
06/08/2023                   Kootenai           ID   Public

            Picture on social media from public shows
            funnel cloud north of Hayden, ID. Time
            estimated by radar.

0345 PM     Tstm Wnd Dmg     3 SSW Coeur d'Alene     47.66N 116.81W
06/08/2023                   Kootenai           ID   Utility Company

            Downed power lines near Donavons Point. Time
            estimated from radar.

0345 PM     Tstm Wnd Dmg     3 SW Fernan Lake Villag 47.64N 116.78W
06/08/2023                   Kootenai           ID   Utility Company

            Downed tree limbs and wires near Stevens
            Point. Time estimated from radar.

0345 PM     Tstm Wnd Dmg     3 SSW Fernan Lake Villa 47.63N 116.77W
06/08/2023                   Kootenai           ID   Newspaper

            Several docks and boats were damaged in the
            Gozzer Ranch/Arrow Point area on Lake Coeur
            d Alene from thunderstorm wind gusts. Time
            estimated from radar.

0350 PM     Tstm Wnd Dmg     Rathdrum                47.81N 116.90W
06/08/2023                   Kootenai           ID   Public

            Several reports of tree limbs and power
            lines down near Rathdrum. Time estimated
            from radar.

0353 PM     Tstm Wnd Dmg     1 WSW Fernan Lake Villa 47.67N 116.77W
06/08/2023                   Kootenai           ID   Public

            Downed tree has torn Avista utility gas line
            out of the ground near Lake CdA. Report from
            social media.

0353 PM     Tstm Wnd Dmg     7 S Fernan Lake Village 47.58N 116.77W
06/08/2023                   Kootenai           ID   Utility Company

            Corrects previous tstm wnd dmg report from 7
            S Fernan Lake Village. Power outages as of
            453pm of 1700 customers.

0354 PM     Tstm Wnd Dmg     8 NW Harrison           47.53N 116.92W
06/08/2023                   Kootenai           ID   Utility Company

            Downed tree limbs and wires near Hamaker
            Road. Time estimated from radar.

0359 PM     Tstm Wnd Dmg     3 NNE Chatcolet         47.39N 116.72W
06/08/2023                   Kootenai           ID   Utility Company

            Power lines down near Indian Mountain Road.
            Time estimated from radar.

0400 PM     Funnel Cloud     3 NNW Post Falls        47.75N 116.96W
06/08/2023                   Kootenai           ID   Public

0403 PM     Tstm Wnd Dmg     Post Falls              47.71N 116.95W
06/08/2023                   Kootenai           ID   Public

            Social media reports of several trees and
            power lines down in the Post Falls area.
            Time estimated from radar.

0412 PM     Tstm Wnd Dmg     2 NNE Otis Orchards     47.73N 117.07W
06/08/2023                   Spokane            WA   Public

            Several reports and photos of downed trees
            and power lines in Newman Lake and near Otis
            Orchards. Time estimated from radar.

0415 PM     Rain             3 WNW Newman Lake       47.79N 117.16W
06/08/2023  E0.50 inch       Spokane            WA   Public

0417 PM     Tstm Wnd Dmg     1 N Newman Lake         47.79N 117.09W
06/08/2023                   Spokane            WA   Utility Company

            Several reports of power outages and power
            lines down near Newman Lake. Time estimated
            from radar.

0421 PM     Tstm Wnd Dmg     2 SSW Green Acres       47.64N 117.17W
06/08/2023                   Spokane            WA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0425 PM     Tstm Wnd Dmg     10 N Coolin             48.61N 116.86W
06/08/2023                   Bonner             ID   Public

            Damaged and dislodged dock and boat from
            strong wind gusts. Time estimated from
            radar.

0427 PM     Tstm Wnd Dmg     Spokane Valley          47.67N 117.24W
06/08/2023                   Spokane            WA   Public

            Downed tree limbs near Mission Avenue and
            Pines Road. Social media report. Time
            estimated from radar.

0430 PM     Tstm Wnd Dmg     1 ENE Chattaroy         47.90N 117.33W
06/08/2023                   Spokane            WA   Utility Company

            Downed tree limbs and power lines east of
            Chattaroy. Time estimated from radar.

0431 PM     Tstm Wnd Dmg     3 NE Spokane            47.69N 117.37W
06/08/2023                   Spokane            WA   Trained Spotter

            Blown over trash cans, trees swaying, road
            gutter 50% full of running water.

0432 PM     Tstm Wnd Dmg     1 ESE Green Acres       47.66N 117.14W
06/08/2023                   Spokane            WA   Trained Spotter

            Wind gust 23 with tree limbs broken and
            heavy rain.

0435 PM     Tstm Wnd Dmg     1 SSW Spokane Valley    47.66N 117.25W
06/08/2023                   Spokane            WA   Public

            A few public reports of trees and limbs down
            in Spokane Valley. Time estimated from
            radar.

0436 PM     Flood            2 WNW Dover             48.27N 116.64W
06/08/2023                   Bonner             ID   Trained Spotter

            0.26 of rain in 10 min.

0439 PM     Tstm Wnd Dmg     1 WSW Spokane           47.65N 117.44W
06/08/2023                   Spokane            WA   NWS Employee

            Downed tree limbs near Maple Street and
            Interstate 90. Time estimated from radar.

0439 PM     Tstm Wnd Dmg     Mead                    47.76N 117.36W
06/08/2023                   Spokane            WA   Public

            Social media report of downed tree limbs
            near Mead. Time estimated from radar.

0439 PM     Tstm Wnd Dmg     2 ESE 5 Mile            47.73N 117.41W
06/08/2023                   Spokane            WA   Public

            Social media reports of damage to siding and
            fencing to a property on the north side of
            Spokane. Time estimated from radar.

0443 PM     Flood            1 ESE Green Acres       47.66N 117.14W
06/08/2023                   Spokane            WA   Trained Spotter

            0.16 of rainfall in 15 minutes.

0444 PM     Tstm Wnd Dmg     3 NW Spokane            47.68N 117.46W
06/08/2023                   Spokane            WA   NWS Employee

            Off-duty NWS meteorologist reports trees
            down or snapped near Downriver Drive. Time
            estimated from radar.

0447 PM     Tstm Wnd Dmg     1 S Dishman             47.64N 117.27W
06/08/2023                   Spokane            WA   NWS Employee

            Corrects previous tstm wnd dmg report from 1
            S Dishman. off duty nws employee reports 6
            inch tree down. time estimated based on
            radar.

0448 PM     Tstm Wnd Dmg     2 WSW Spokane           47.64N 117.45W
06/08/2023                   Spokane            WA   NWS Employee

            Uprooted tree estimated to be 18 inches in
            diameter. Time estimated from radar.

0452 PM     Tstm Wnd Dmg     4 E Airway Heights      47.64N 117.50W
06/08/2023                   Spokane            WA   NWS Employee

            off duty nws employee reports multiple pine
            trees 4-8 inch diameter down.

0514 PM     Rain             6 NW Newman Lake        47.82N 117.20W
06/08/2023  M0.28 inch       Spokane            WA   Trained Spotter

            0.28 inches of rain in 25 minutes.

0530 PM     Flood            2 SSW 5 Mile            47.71N 117.47W
06/08/2023                   Spokane            WA   Trained Spotter

            0.30 rainfall in 24 minutes.

0544 PM     Tstm Wnd Dmg     3 SW Fernan Lake Villag 47.64N 116.80W
06/08/2023                   Kootenai           ID   Broadcast Media

            Large tree hit vehicle while traveling.
            Photo via local news media.

0545 PM     Tstm Wnd Dmg     4 SSE Davenport         47.60N 118.14W
06/08/2023                   Lincoln            WA   Utility Company

            Outflow gusts from thunderstorms downed
            power lines south of Davenport. Time
            estimated from radar.

0552 PM     Tstm Wnd Dmg     3 E Colville            48.55N 117.83W
06/08/2023                   Stevens            WA   Public

            Downed trees and wires near Old Dominion
            Road. Time estimated from radar.

0556 PM     Tstm Wnd Dmg     1 NNW Fruitland         48.08N 118.20W
06/08/2023                   Stevens            WA   Utility Company

            Trees and wires down near Fruitland. Time
            estimated from radar.

0600 PM     Tstm Wnd Dmg     4 ENE Rice              48.44N 118.09W
06/08/2023                   Stevens            WA   Trained Spotter

            Two large trees down along Orin Rice Road.
            Storm Spotter Stevens 43. Time estimated
            from radar.

0602 PM     Tstm Wnd Dmg     5 NE Colville           48.60N 117.81W
06/08/2023                   Stevens            WA   Public

            Tree down on Alladdin Rd due to high wind
            gust.

0607 PM     Tstm Wnd Gst     2 NW Orin               48.51N 117.94W
06/08/2023  E50 MPH          Stevens            WA   Public

            Estimated gust to 50 mph by trained spotter.

0610 PM     Tstm Wnd Dmg     4 SE Rice               48.38N 118.11W
06/08/2023                   Stevens            WA   Utility Company

            Downed trees and wires near Scott Road. Time
            estimated from radar.

0614 PM     Tstm Wnd Dmg     2 WNW Kettle Falls      48.62N 118.10W
06/08/2023                   Stevens            WA   Public

            Downed trees and wires near Pine Bluff Road.
            Time estimated from radar.

0614 PM     Flood            3 N Spokane             47.69N 117.41W
06/08/2023                   Spokane            WA   Trained Spotter

            0.44 inches rainfall in 1 hour.

0621 PM     Tstm Wnd Dmg     2 NW Orin               48.52N 117.94W
06/08/2023                   Stevens            WA   Public

            Tree down on 842 Valley Westside Rd.

0630 PM     Tstm Wnd Dmg     Rice                    48.43N 118.16W
06/08/2023                   Stevens            WA   Public

            Time estimated from observation. Large tree
            down measured 7.5 feet diameter. Highest
            gust recorded was 41 MPH in Kettle Falls at
            1830DST.

0637 PM     Tstm Wnd Dmg     8 SW Inchelium          48.22N 118.31W
06/08/2023                   Ferry              WA   Utility Company

            Downed trees and wires reported southwest of
            Inchelium. Time estimated from radar.

0644 PM     Rain             10 E Colville           48.56N 117.67W
06/08/2023  M0.28 inch       Stevens            WA   Trained Spotter

            0.28 inches in 1 hour time.

0755 PM     Tstm Wnd Gst     1 S Okanogan            48.36N 119.58W
06/08/2023  M61 MPH          Okanogan           WA   Emergency Mngr

            Corrects previous tstm wnd gst report from 1
            S Okanogan for time based on radar data and
            surrounding wind damage reports. Gust front
            caused roof to blow off of airplane hangar,
            damaged an airplane, took out power, and
            started a small power line fire.

0804 PM     Tstm Wnd Dmg     1 N Ellisforde          48.81N 119.40W
06/08/2023                   Okanogan           WA   Utility Company

            Downed wires and power outages in the
            Ellisforde area. Time estimated from radar.

0821 PM     Tstm Wnd Dmg     Oroville                48.94N 119.44W
06/08/2023                   Okanogan           WA   Public

            Carport roof blown off and downed tree limbs
            at a residence in Oroville. Time estimated
            from radar.

0825 PM     Tstm Wnd Dmg     1 N Carlton             48.25N 120.11W
06/08/2023                   Okanogan           WA   Public

            Two-foot diameter tree downed with minor
            property damage. Time estimated from radar.
            Location estimated from social media
            reports.

0829 PM     Tstm Wnd Dmg     4 SE Twisp              48.33N 120.06W
06/08/2023                   Okanogan           WA   Utility Company

            Downed trees and power lines on Highway 153
            south of Twisp. Time estimated from radar.

&&
Local storm report, Jun 9, 1:34 PM PST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
234 PM PDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tstm Wnd Gst     3 SSW Peola             46.27N 117.50W
06/09/2023  M57 MPH          Garfield           WA   Mesonet

            Alder Ridge RAWS sensor. Time of gust
            estimated based on radar.

&&

CMS
Special weather statement, Jun 9, 1:34 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Spokane WA
234 PM PDT Fri Jun 9 2023

IDZ003-026-027-WAZ032-033-092215-
Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
234 PM PDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern Latah,
northwestern Nez Perce, northeastern Garfield, southeastern Whitman
and northeastern Asotin Counties through 315 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm over
Clarkston, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewiston, Clarkston, Genesee, Clarkston Heights-Vineland, West
Clarkston-Highland, Asotin, Colton, Uniontown, Clarkston Heights, and
Jerry.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 304 and 340.
 U.S. Highway 12 in Idaho between mile markers 0 and 12.
 U.S. Highway 12 in Washington between mile markers 417 and 434.
 U.S. Highway 195 in Washington between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4634 11684 4628 11717 4659 11754 4670 11678
TIME...MOT...LOC 2134Z 168DEG 20KT 4642 11704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butler
Local storm report, Jun 9, 1:40 PM PST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
240 PM PDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     3 NNE Spokane           47.69N 117.38W
06/08/2023                   Spokane            WA   Utility Company

            Downed power lines and tree limbs
            sporadically in portions of northern
            Spokane, with several local power outages
            reported. Time estimated from radar.

&&

CMS

The radar

The Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grant

When
June 9, 1:40 PM PST to 1:50 PM PST
Where
Grant County, 38.76 mi NW of Othello to 38.79 mi NW of Othello
Reported by
Public
Coordinates
47.266, -119.819

Social media photo showed funnel cloud near Quincy. It was in an isolated area. No damage reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116311.